Alert archive / Maine / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Gray, ME

May 22, 2022Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at May 22, 2022, 1:43 PM EDT for Somerset County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2022, 1:43 PM EDT (17:43 UTC)
Expired
May 22, 2022, 2:15 PM EDT
In force
32 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Somerset County, ME

The radar

The Caribou radar (KCBW), 157 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS51 KGYX 221743
SVRGYX
MEC025-221815-
/O.NEW.KGYX.SV.W.0013.220522T1743Z-220522T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
143 PM EDT Sun May 22 2022

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  North central Somerset County in west central Maine...

* Until 215 PM EDT.

* At 143 PM EDT, a severe thunderstorm was located 18 miles east of
  Jackman, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sapling, Rockwood Strip, Misery Gore, Sandwich Academy Grant,
  Taunton And Raynham Academy Grant, Brassua, Misery and Tomhegan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 6973 4572 6980 4569 6978 4567 6974
      4565 6973 4565 6970 4564 6971 4562 6970
      4561 6971 4558 6971 4557 6973 4555 6993
      4565 6998 4573 6980 4574 6978 4577 6973
TIME...MOT...LOC 1743Z 248DEG 23KT 4562 6986 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Tubbs
1 follow-up statement
854 
WWUS51 KGYX 221805
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
205 PM EDT Sun May 22 2022

MEC025-221815-
/O.EXP.KGYX.SV.W.0013.000000T0000Z-220522T1815Z/
Somerset ME-
205 PM EDT Sun May 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SOMERSET COUNTY
WILL EXPIRE AT 215 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4576 6973 4572 6980 4569 6978 4567 6974
      4565 6973 4565 6970 4564 6971 4562 6970
      4561 6971 4558 6971 4557 6973 4555 6993
      4565 6998 4573 6980 4574 6978 4577 6973
TIME...MOT...LOC 1805Z 248DEG 23KT 4567 6969 

$$

HAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:54 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 22, 10:54 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1054 AM EDT Sun May 22 2022

.SYNOPSIS...
Another hot a humid day is expected today away from the coast
before a cold front starts to drop south into the the area. This
cold front will bring the threat for severe thunderstorms this
afternoon and evening with the main threats being large hail,
damaging winds, and torrential downpours. High pressure builds
in behind the front Monday bringing fair weather through
Wednesday with temperatures closer to normal and much lower
humidity levels. A frontal system will approach towards the end
of the work week for unsettled conditions possible Thursday and
Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10:50AM Update... Mainly minor tweaks to temps based on trends
and high res data so far this morning. Also refreshed POPs with
some high res guidance. The severe threat remains on track for
today. Some stronger storms have already developed along an
outflow boundary left from storms last night in Caribou's
forecast area, so we're already getting signs that conditions
are conducive for strong to severe storms this afternoon.

Update...Minor changes to reflect latest observational trends.

Previous discussion...Convection continues this morning...along
the periphery of the EML...riding the CAPE gradient. These
storms will mainly affect the Boundary Range thru this morning.
Not a lot of CAM guidance handling this particular well...but a
gradual weakening is anticipated as it moves northeast.
Elsewhere the fog and stratus remain locked in place thru
morning.

Much like yesterday we will have to scatter out the fog before
temps can start to really take off. So once again western ME
and adjacent NH will be slow going thru mid to late morning.
Based on those trends from yesterday high temps across much of
NH are still hot but only low to mid 90s now. I will keep the
heat advisory in place despite the fact that heat index values
will just touch 95 and likely not get much hotter than that.
Dewpoints under this EML are fairly run of the mill humid...and
not pushing 70 that would really make heat indices
uncomfortable.

As the cold front approaches this afternoon those temps in the
90s and dewpoints in the mid to upper 60s will support moderate
CAPE...even as mid level lapse rates start to decrease. It looks
like two potential triggers for convection this afternoon. This
first will be differential heating in the higher terrain. CAM
guidance to varying degrees tries to initiate storms off the
White and Longfellow Mtns. There will be enough shear to
organize storms but messy hodographs suggest clustering is most
likely. In addition theta-e differences around 20 to 25K
supports the development of cold pools. So at least any early
convection should favor damaging winds as the primary hazard.
Any discrete updraft may be able to tap the departing EML for
some large hail before upscale cell mergers.As the afternoon
wears on and the cold front approaches a more broken line of
convection should result. This will still favor wind damage as
the primary concern...but the approaching upper trof and
attendant southwesterly LLJ may elongate low level hodographs
just enough to bring an all hazards threat for a narrow time
window. It is still most likely that any tornado threat is going
come from a brief QLCS-type mesocyclone. That threat is most
apparent for northern and western zones...matching HREF and CSU
machine learning forecasts well...along with the SPC slight
risk. This is where I have severe wording in the forecast...with
gusty winds/small hail south and east of there.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Convection will tend to follow a more climatologically favored
weakening with the loss of diurnal heating as the EML will have
departed to the east by tonight.

Winds gradually turn offshore and that should bring an end to
the fog threat. Just how long it takes the winds to shift will
determine how long fog sticks around the coast...if at all.

Much drier air will filter into the region overnight...so while
air temps may not be much different for most of the area it will
feel more comfortable. Similar story is expected Mon
afternoon...with highs topping out in the 60s and 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
High pressure will continue to build in from the west Monday
night, cresting over the area Tuesday before shifting to our
east Wednesday. This will bring a stretch of mostly dry weather
with temperatures near normal away from the coast. Onshore winds
will keep coastal areas slightly below normal Tuesday and
Wednesday. An upper trough will slide into the Ohio Valley
Wednesday night into Thursday with an area of low pressure
developing over the Great Lakes. The attendant warm front will
lift towards New England Thursday bringing increasing chances
for showers. Low pressure will then track northeastward into
Quebec with a cold front crossing New England sometime between
Friday and Saturday morning.

High pressure will bring mostly clear skies and light winds
Monday night allowing lows to drop into the 30s north and 40s
south. As high pressure slides across northern Maine Tuesday,
winds will turn onshore knocking temperatures down near the
coast during the afternoon. Highs will generally be in the 60s
with low 70s along the CT Valley. High pressure continues to
slide east Wednesday with southeast winds turning more
southerly. This will allow the interior to warm into the low 70s
while coastal areas will be restricted to the 60s with more in
the way of clouds than Tuesday.

Conditions may turn unsettled Thursday as a warm front
approaches New England. Over the past 24 hours there has been a
trend for less in the way of showers on Thursday from the warm
front, although there continues to be a fair amount of spread
amongst ensembles with some members bringing widespread showers
during the day Thursday. Going into Friday a cold front will
approach from the west. There continues to be some timing
differences amongst ensembles in the frontal passage with the
FROPA occuring sometime between Friday and Saturday morning.
Widespread showers will be likely with the FROPA and continue
to stick close to the NBM which brings the highest PoPs Friday
afternoon. Cyclonic flow aloft may bring continue chances for
showers Saturday, primarily in the mountains, with an overall
drying trend through the weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Short Term...Some fog and low stratus linger around RKD today.
The marine stratus may try and work back into coastal zones as
TSRA approach from the west...but overall not expecting it to be
as widespread as tonight. SHRA/TSRA along the cold front may be
strong to severe...with large hail and damaging winds possible.
Inland TAF sites are most at risk for stronger
convection...including HIE...LEB...MHT...CON...and AUG. VFR
conditions return behind the front.

Long Term...Mainly VFR Monday night through Wednesday. A warm
front approaches Thursday with thickening and lowering cigs
bringing potential for MVFR conditions.

&&

.MARINE...
Short Term... A cold front will sweep away fog and stratus this
evening...but bring a chance of showers and thunderstorms. Some
of the storm may bring gusty winds to the coastal waters before
they move east. Winds and seas are expected to remain below SCA
thresholds.

Long Term...Winds and seas will remain below SCA thresholds
Monday night through Wednesday. Increasing southerly flow
Thursday into the Friday may bring marginal SCA winds and seas
building to 5 ft.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT this evening for NHZ008-011>013-
     015.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Clair
SHORT TERM...Legro
LONG TERM...Schroeter
AVIATION...
MARINE...
Hazardous weather outlook, May 22, 10:45 AM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1045 AM EDT Sun May 22 2022

NHZ008-011>013-015-231445-
Merrimack-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
1045 AM EDT Sun May 22 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Despite the hot weather, water temperatures remain cold.

Afternoon thunderstorms are possible today. Some of these storms may
be strong to severe, with large hail and damaging winds the most
likely hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ014-018>028-NHZ014-231445-
Southern Somerset-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Coastal Rockingham-
1045 AM EDT Sun May 22 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and tonight.

Despite the hot weather, water temperatures remain cold.

Afternoon thunderstorms are possible today. Some of these storms may
be strong to severe, with large hail and damaging winds the most
likely hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012-013-033-NHZ001>007-009-010-231445-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Belknap-Strafford-
1045 AM EDT Sun May 22 2022

This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.

.DAY ONE...Today and tonight.

Despite the hot weather, water temperatures remain cold.

Afternoon thunderstorms are possible today. Some of these storms may
be strong to severe, with large hail and damaging winds the most
likely hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-231445-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1045 AM EDT Sun May 22 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Areas of dense fog are expected over the coastal waters through the
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 1:31 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Gray ME
131 PM EDT Sun May 22 2022

MEZ009-221800-
Central Somerset ME-
131 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of north central
Somerset County through 200 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Rockwood, or 14 miles east of Jackman, moving east
at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sapling, Rockwood Strip, Long Pond, Misery Gore, Sandwich Academy
Grant, Misery, Tomhegan, Taunton And Raynham Academy Grant, Brassua,
Parlin Pond, Johnson Mountain and Town Of Thorndike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4575 6973 4576 6979 4574 6979 4573 6981
      4569 6978 4567 6974 4566 6974 4565 6970
      4564 6971 4562 6970 4561 6971 4558 6971
      4556 6974 4551 7005 4565 7011 4579 6972
TIME...MOT...LOC 1731Z 249DEG 35KT 4560 6996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tubbs

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:16 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford44 min
May 22, 12:30 AM EDTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 3 more9 hr
May 22, 1:31 PM EDTSpecial Weather StatementGYXSomerset29 min
May 22, 3:53 PM EDTSpecial Weather StatementGYXFranklin37 min
May 22, 3:59 PM EDTSevere Thunderstorm WarningGYXOxford31 min
May 22, 4:29 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Oxford31 min
May 22, 4:32 PM EDTAreal Flood AdvisoryGYXSomerset102 min
May 22, 4:42 PM EDTSevere Thunderstorm Warning Considerable damage threatGYXAndroscoggin, Franklin, Kennebec, Oxford33 min
May 22, 5:00 PM EDTSevere Thunderstorm Warning Considerable damage threatGYXFranklin, Kennebec, Somerset45 min
May 22, 5:07 PM EDTSpecial Weather StatementGYXCumberland23 min
May 22, 5:17 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Franklin, Kennebec, Oxford, Somerset112 min
May 22, 5:34 PM EDTSevere Thunderstorm WarningGYXSomerset26 min
May 22, 5:38 PM EDTSevere Thunderstorm WarningGYXKennebec, Waldo37 min
May 22, 6:55 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo50 min

Nearby

Severe Thunderstorm Warnings in Maine, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.